Texas, 2002

Flash Flood in Texas, October 19, 2002

October 19, 2002 · NWS AMA · 1 event in 1 county or zone

Thunderstorms produced very heavy rainfall which resulted in flash flooding in the northeastern Texas panhandle during the late morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms produced very heavy rainfall which resulted in flash flooding in the northeastern Texas panhandle during the late morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 19, 9:30 AM CST, 35 minutes earlier.

Area forecast discussion, Oct 19, 9:30 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1030 AM CDT SAT OCT 19 2002

UPDATED FORECAST TO ACCOUNT FOR AREAL COVERAGE OF RAIN AND ISOLATED
THUNDERSTORMS. ALSO LOWERED TEMPERATURES IN ALL AREAS...AS
TEMPERATURES WILL EITHER STAY STEADY FOR THE REMAINDER OF THE DAY...
OR SLOWLY FALL THROUGH THE AFTERNOON.

HEAVY RAIN ONGOING OVER PORTIONS OF ROBERTS AND HEMPHILL COUNTIES.
RAINFALL AMOUNTS ARE APPROACHING 3 INCHES IN SOME AREAS. LATEST
MESOSCALE MODELS AGREE RAIN WILL CONTINUE THROUGH MUCH OF THE
AFTERNOON.

FCSTID = 14

FOX

.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Oct 19, 9:17 AM CST, 48 minutes before
OKZ001>003-TXZ001>020-191800-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1017 AM CDT SAT OCT 19 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON ACROSS THE PANHANDLES BEFORE TAPERING OFF TONIGHT. SOME
HEAVY RAIN PRODUCING THUNDERSTORMS...ESPECIALLY OVER THE EASTERN
TEXAS PANHANDLE WILL CAUSE FLOODING.

.SPOTTER ACTIVATION CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN PARTS OF THE EASTERN TEXAS
PANHANDLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

GOEHRING

The radar

The Amarillo radar (KAMA), 105 km away, was scanning. The volume nearest the first event began at 16:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Roberts

When
October 19, 10:05 AM CST to 11:05 AM CST
Where
Roberts County, 5 mi NE of Miami
Reported by
LAW ENFORCEMENT
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Flooding was reported on U.S. Highway 60 from five mile park to seven mile park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323511.